Georgia, 2014

Winter Storm and Heavy Snow in Georgia, January 28 to 29, 2014

January 28 to 29, 2014 · NWS CAE · 5 events in 5 counties and zones

A low pressure system moving up the GA/SC coast produced freezing rain, sleet, and snow over the CSRA closing schools, businesses, and some highways. Snow amounts of 1 to 3 inches were common across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A low pressure system moving up the GA/SC coast produced freezing rain, sleet, and snow over the CSRA closing schools, businesses, and some highways. Snow amounts of 1 to 3 inches were common across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 28, 4:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 28, 4:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EST TUE JAN 28 2014

.SYNOPSIS...
ARCTIC HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH
TONIGHT WHILE WAVES OF LOW PRESSURE TRAVEL NORTHWARD ALONG A
STALL FRONTAL BOUNDARY OFF THE COAST. THIS LOW WILL PUSH MOISTURE
INLAND...AND THIS MOISTURE COMBINED WITH THE COLD AIR WILL BRING
WINTRY PRECIPITATION. DRYING WILL OCCUR WEDNESDAY AS THE LOW
SHIFTS FARTHER NORTHEAST. COLD HIGH PRESSURE WILL DOMINATE
WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
THE WINTER STORM WARNING REMAINS IN EFFECT FOR THE ENTIRE FORECAST
AREA INTO WEDNESDAY MORNING.

PRECIPITATION COVERAGE IS INCREASING MAINLY ASSOCIATED WITH WEAK
ISENTROPIC LIFT AND LARGE-SCALE LIFT ASSOCIATED WITH THE RIGHT-
ENTRANCE REGION OF THE UPPER JET. SURFACE WET-BULB TEMPERATURES
ARE BELOW FREEZING. EVAPORATIVE COOLING WILL HELP CAUSE FALLING
TEMPERATURES. THE HIGH-RESOLUTION MODELS SHOW COOLING WILL OCCUR
AND WE STILL EXPECT MIXED PRECIPITATION WILL BECOME ALL SNOW.
KEPT CATEGORICAL POPS. POPS WILL BEGIN TO DIMINISH FROM WEST TO
EAST LATE TONIGHT AS THE SURFACE LOW OFF THE COAST BEGINS TO LIFT
AWAY FROM THE REGION AND DRIER AIR FILTERS IN FROM THE WEST.

EXPECT MAINLY FREEZING RAIN AND SLEET IN THE EASTERN MIDLANDS AND
CSRA EVENTUALLY MIXING WITH SNOW AND CHANGING OVER TO ALL SNOW
LATE TONIGHT. ACROSS THE CENTRAL MIDLANDS AND CSRA THE DOMINANT
PRECIP TYPE APPEARS TO BE SLEET EARLY ON AND THEN MIXING WITH AND
CHANGING TO SNOW...WHILE THE WESTERN AND NORTHERN MIDLANDS SHOULD
SEE MAINLY SNOW BUT SOME SLEET COULD BE MIXED IN AT TIMES THROUGH
THE EARLY EVENING. AS THE STORM SYSTEM PROGRESSES THE ATMOSPHERIC
COLUMN WILL COOL FROM WEST TO EAST AND PRECIP TYPE WILL GRADUALLY
TRANSITION TO ALL SNOW OVERNIGHT AS PRECIPITATION COMES TO AN END.
DURING PERIODS OF HEAVIER INTENSITY...SNOW WILL LIKELY BECOME THE
DOMINANT PRECIP TYPE IN AREAS WHERE THAT WARM NOSE IS
SHALLOW...AND THEN DURING WEAKER INTENSITY THE SNOW MAY MIX WITH
OR CHANGE TO SLEET.

MODEL FORECAST PRECIPITATION AMOUNTS ARE IN GOOD AGREEMENT SHOWING
AROUND A QUARTER TO A THIRD OF AN INCH OF LIQUID IN THE WESTERN
PART OF THE AREA...AROUND A HALF INCH OR SO IN THE CENTRAL...AND
AROUND 0.70-0.90 INCHES IN THE EASTERN MIDLANDS. WHEN CONSIDERING
THE VARIOUS PRECIPITATION TYPES EXPECTED ACROSS THE AREA AND MANY
LOCATIONS RECEIVING A MIXTURE OF PRECIP TYPES...WE EXPECT LOWER
SNOW LIQUID RATIOS AND EVENTUAL SNOW/SLEET ACCUMULATIONS THAN
OTHERWISE MIGHT BE EXPECTED IN A SINGLE PRECIP TYPE EVENT.

EXPECT GENERALLY SNOW ACCUMULATIONS OF 1 TO 3 INCHES (SOME SLEET
MIXED IN AS WELL) IN THE PIEDMONT...INCLUDING THE AREA EXTENDING
FROM MCCORMICK TO SALUDA TO NEWBERRY TO FAIRFIELD...TO LANCASTER.

SNOW AND SLEET ACCUMULATIONS OF 2 TO 4 INCHES IN THE CENTRAL
SAVANNAH RIVER AREA AND MIDLANDS...INCLUDING THE AREA FROM AUGUSTA
TO AIKEN TO COLUMBIA. SLIGHTLY HIGHER ACCUMULATIONS OF 3 TO 5
INCHES ARE EXPECTED FROM CAMDEN TO SUMTER TO BISHOPVILLE TO MCBEE TO
CHERAW. HAVE ALSO ADDED DUE TO CURRENT CONDITIONS A GREATER
MENTION OF A PERIOD OF FREEZING RAIN AND SLEET ALONG THE I-20
CORRIDOR. SOME AREAS COULD SEE UP TO ONE TENTH OF AN INCH OF ICE
ACCUMULATION.

ACROSS THE SOUTHEASTERN MIDLANDS AND LOWER SAVANNAH RIVER AREA A
MIXTURE OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED. THIS INCLUDES
THE AREA EXTENDING FROM WAYNESBORO TO BARNWELL TO BAMBERG AND
ORANGEBURG TO MANNING. HERE...THE MOST LIKELY SNOW ACCUMULATIONS
WILL BE 2 TO 4 INCHES PLUS DAMAGING ICE ACCUMULATIONS OF AROUND
1/4 INCH ARE EXPECTED.

THERE IS SOME UNCERTAINTY IN THE ACCUMULATION FORECAST DUE TO PRECIP
TYPE ISSUES AND SMALL CHANGES IN THE VERTICAL PROFILE CAN HAVE
PROFOUND INFLUENCE ON PRECIP TYPE AND ACCUMULATION. CONFIDENCE
REMAINS HIGH THAT WE WILL REACH THE WINTER STORM WARNING CRITERIA
WHICH IS AT LEAST 2 INCHES OF SNOW...OR AT LEAST 1/4 OF AN INCH OF
ICE ACCUMULATION.

WINTRY SYSTEM WILL BE PUSHING EAST OF THE FORECAST AREA EARLY
WEDNESDAY MORNING...WITH SOME LINGERING LIGHT SNOW STILL POSSIBLE
ACROSS THE EXTREME EAST THROUGH LATE MORNING. SIGNIFICANT DRYING
WILL OCCUR WEDNESDAY AFTERNOON.

BIGGEST ISSUES FOR WEDNESDAY WILL REVOLVE AROUND THE LEFT-OVER
SURFACE SNOW/ICE...AND AFTERNOON HIGHS REMAINING AROUND FREEZING FOR
ALL BUT THE EXTREME SOUTHWESTERN COUNTIES.  NORTHERLY WINDS...DRIER
AIR...AND SOME THINNING/CLEARING OF THE CLOUD COVER IN THE AFTERNOON
SHOULD ALL COMBINE TO HELP TO ERODE SOME OF THE REMNANT SNOW/ICE.
SOME SNOW/ICE WILL STILL REMAIN ON SURFACES WEDNESDAY NIGHT...WITH
SOME BLACK ICE POSSIBLE ON ROADWAYS.  WITH CLEAR SKIES...LIGHT
WINDS...AND THE REMNANT SNOW/ICE...EXPECT OVERNIGHT LOWS WEDNESDAY
NIGHT TO FALL INTO THE LOWER TO MIDDLE TEENS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE BUILDS IN FROM THE WEST. DRY AIR REMAINS THURSDAY
THROUGH FRIDAY NIGHT. SHOULD BEGIN TO SEE A SLOW WARM UP FROM
THURSDAY INTO FRIDAY. HIGHS THURSDAY SHOULD BE MOSTLY IN THE LOWER
TO MIDDLE 40S...WITH READINGS BY FRIDAY INTO THE UPPER 40S NORTH
TO THE MIDDLE 50S SOUTH.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GFS SHOWING INDICATING BRINGING A COLD FRONT DOWN INTO OUR REGION
DURING THE LATE SATURDAY NIGHT/SUNDAY TIME FRAME...STALLING IT TO
OUR SOUTH. CHANCE POPS THROUGH MUCH OF THE PERIOD. TEMPERATURES
GENERALLY CLOSE TO OR A LITTLE ABOVE NORMAL.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
RADAR AND MODEL TRENDS SUPPORT PRECIPITATION BECOMING WIDESPREAD
THIS EVENING. CEILINGS WILL BE LOWERING INTO THE IFR CATEGORY.
USED THE GFS LAMP AND RAP TIME-HEIGHT DISPLAYS FOR THE TIMING.
OBSERVATION TRENDS AND THE HIGH-RESOLUTION MODELS INDICATE COOLING
WILL OCCUR AND MIXED PRECIPITATIONS SHOULD BECOME ALL SNOW. USED
THE RAP FOR THE TIMING. IMPROVEMENT SHOULD BEGIN BEGINNING AROUND
10Z AS THE FRONT SHIFTS FARTHER EASTWARD AND DRIER AIR FILTERS
INTO THE AREA. THE MAV AND MET MOS WERE IN GOOD AGREEMENT WITH THE
TIMING OF A RETURN TO MVFR AND VFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...A FRONTAL SYSTEM MAY BRING WIDESPREAD
MVFR OR IFR CONDITIONS SATURDAY NIGHT AND SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR GAZ040-
     063>065-077.
&&

77
Hazardous weather outlook, Jan 28, 5:17 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EST TUE JAN 28 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
517 AM EST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jan 28, 5:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
502 PM EST TUE JAN 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FREEZING RAIN    2 SSW MULBERRY          33.92N 80.34W
01/28/2014  U0.01 INCH       SUMTER             SC   PUBLIC

            LIGHT ICE ACCUMULATIONS ON ELEVATED
            SURFACES, BUSHES, ETC

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 28, 5:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EST TUE JAN 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FREEZING RAIN    1 SSW SPRINGDALE        33.95N 81.12W
01/28/2014  E0.01 INCH       LEXINGTON          SC   NWS EMPLOYEE

            LIGHT ICE ACCUMULATION ON METAL SIGNS AND
            BUSHES AT THE COLUMBIA METROPOLITAN AIRPORT.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 28, 5:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EST TUE JAN 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FREEZING RAIN    SAINT MATTHEWS          33.67N 80.78W
01/28/2014  E0.01 INCH       CALHOUN            SC   PUBLIC

            RELAYED VIA SOCIAL MEDIA. LIGHT ICE
            ACCUMULATION IN ST. MATTHEWS.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 28, 5:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EST TUE JAN 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     SNOW             SILVERSTREET            34.22N 81.71W
01/28/2014  U0.0 INCH        NEWBERRY           SC   PUBLIC

            LIGHT SNOW ACCUM

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 28, 5:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EST TUE JAN 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FREEZING RAIN    5 SSE WINDSOR           33.42N 81.47W
01/28/2014  E0.02 INCH       AIKEN              SC   PUBLIC

            LIGHT ICE ACCUMULATION ON SHRUBS, 3 MILES
            WNW OF WILLISTON

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 28, 5:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EST TUE JAN 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FREEZING RAIN    2 WNW BROOKDALE         33.52N 80.87W
01/28/2014  E0.02 INCH       ORANGEBURG         SC   PUBLIC

            LIGHT ICE ACCUMULATION, TRACE SLEET

&&

NWS COLUMBIA SC
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Columbia

When
January 28, 6:00 PM EST to January 29, 5:00 AM EST
Where
Columbia forecast zone
Reported by
Emergency Manager
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

A winter storm produced sleet and snow across Columbia County causing hazardous traveling conditions. Snow/sleet accumulations ranged from 1 to 3 inches across the county.

Heavy Snow, McDuffie

When
January 28, 6:00 PM EST to January 29, 5:00 AM EST
Where
McDuffie forecast zone
Reported by
Law Enforcement
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

A winter storm produced sleet and snow across McDuffie County causing hazardous traveling conditions. Snow/sleet accumulations ranged from 1 to 3 inches across the county.

Heavy Snow, Richmond

When
January 28, 6:00 PM EST to January 29, 5:00 AM EST
Where
Richmond forecast zone
Reported by
Emergency Manager
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

A winter storm produced sleet and snow across Richmond County causing hazardous traveling conditions. Snow/sleet accumulations ranged from 1 to 3 inches across the county.

Heavy Snow, Lincoln

When
January 28, 7:00 PM EST to January 29, 5:00 AM EST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
33.794, -82.451 (the zone’s center; the record gives no point)

Sheriff reported total snow accumulations of 1 to 4 inches across the county with the heavier amounts in the northern portions of the county.

Winter Storm, Burke

When
January 28, 7:00 PM EST to January 29, 6:00 AM EST
Where
Burke forecast zone
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

A winter storm produced freezing rain, sleet, and snow across Burke County causing hazardous traveling conditions. Ice accumulations were around 1/4 inch with snow/sleet accumulations around an inch. There was one injury when a truck slid off the road and overturned.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486070, 486072, 486073, 486067, 486097.